Treatment For Inhalants Abuse

Inhalants are not only some of the deadliest drugs out there, but they’re also commonly abused by teenagers. Individuals with an addiction to inhalants or dealing with inhalants withdrawal symptoms must act quickly to avoid the deadly consequences associated with inhalant misuse.

What are inhalants?

Inhalants are non-drug substances that produce chemical vapors. These vapors can be inhaled or “huffed” to create an intense mind-altering effect. The high produced by most inhalants feels not unlike alcohol intoxication.

Physical effects of inhalants include:

  • Drowsiness
  • Lightheadedness
  • Increased heart rate
  • Muscle weakness
  • Excitement
  • Dizziness

The precise physical effects depend on the specific inhalant abused. In some instances, inhalants can cause temporary blindness, mood swings and seizures.

Examples of inhalants include:

  • Paint thinner
  • Gasoline
  • Glue
  • Spray paint
  • Hair spray
  • Nitrous oxide
  • Amyl nitrite
  • Butyl nitrite

All inhalants are highly toxic to both the body and the brain. Not only can inhalants lead to neurological symptoms including cognitive decline and seizures, but they can also result in sudden sniffing death syndrome, a phenomenon in which an otherwise healthy individual dies within minutes of using inhalants. Researchers suspect that this frightening syndrome occurs when inhalants cause the heart to beat in an irregular rhythm. Other dangers of inhalant abuse include asphyxiation, choking on vomit and coma.

Teens and inhalants

Inhalants are commonly abused by teenagers. According to the National Institute on Drug Abuse, out of the 793,000 individuals who used inhalants in 2010, 68.4 percent were under the age of 18. Teenagers likely abuse inhalants because they’re legal and, therefore, easier to acquire than other drugs.

Because inhalants are so dangerous, it’s important to act quickly if you believe that your child is misusing inhalants.

Symptoms of inhalant abuse include:

  • Wide pupils
  • Drunk, intoxicated behavior
  • Disorientation
  • Loss of appetite
  • Seizures
  • Hidden aerosol cans, cotton swabs, paper or plastic bags, scarves, balloons, markers and other paraphernalia

I’m addicted to inhalants – What should I do?

People who are addicted to inhalants should act quickly, since they risk death every time they use. When people stop taking inhalants, they typically experience withdrawal symptoms.

Withdrawal symptoms of inhalants include:

  • Nausea
  • Headache
  • Irritability
  • Anxiety
  • Depression
  • Dizziness

Inhalants withdrawal symptoms should be managed in a professional setting via medication and behavioral therapy. Because inhalants withdrawal symptoms are severe and unpleasant, they can provoke an addict to give up sobriety. Trained physicians can reduce or even eliminate inhalant withdrawal symptoms, making it easier to start your recovery on a positive note.

Inhalant treatment

Inhalant addiction can be treated. Inhalant treatment may include medication management and/or addiction therapy such as cognitive behavioral therapy and stress management therapy. Many clinicians have been specifically trained to provide treatment for inhalant abuse and to help individuals get and stay sober.

For more information about inhalants and Sovereign’s substance addiction treatment program, please contact our 24/7 helpline.

Stay connected with Sovereign Health
Get the latest news on program developments, behavioral health news and company announcements